MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572260
Medical Device Problem Codes Difficult to Remove (1528); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's exact age is unknown; however it was reported that the patient was over the age of 18.(b)(4).The device has been received for analysis; however, the analysis has not yet been completed.Upon completion of the problem analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2022 than an epic biliary endoscopic stent was implanted in the left hepatic duct to treat a 2cm stricture due to bile duct cancer during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2022.The patient's anatomy was tight due to stricture but not tortuous and was dilated prior to stent placement.During the procedure, the stent was successfully deployed; however, the guidewire got stuck and it was difficult to remove the guidewire and the delivery system from the patient.The physician forcefully pulled the wire and delivery system; the hydrophilic portion of the guidewire stripped off which remained in the patient.The original stent remains implanted and the procedure was completed.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
Block a2: patient's exact age is unknown; however it was reported that the patient was over the age of 18.Block h6: medical device problem code a150207 captures the reportable event of delivery system difficult to remove.Block h10: an epic biliary endoscopic delivery system and a guidewire were received for analysis; the stent was not returned.Visual examination was performed and revealed the sheath was separated from the strain relief.There were multiple kinks found in the inner liner.The outer sheath was also kinked.Microscopic examination revealed that the distal section of the inner liner was stretched.The handle was disassembled to verify if there was any damage inside and the gear on the thumbwheel was damaged.The returned guidewire was inserted and was able to pass through the delivery system but resistance was felt at the damaged sections.No other issues were noted to the delivery system.The condition of the returned device suggests that the user had difficulty deploying the stent which likely led to the difficulty to remove.The investigation concluded that the reported event and the observed failures were most likely due to anatomical factors.The damage to the thumbwheel confirms that there was something preventing the sheath from moving proximal.It is likely that because the thumbwheel was not working the user pulled the pull rack which caused the sheath to separate.It is possible that the patient's tight stricture contributed to the creation of the kinks.The distal section of the inner liner was stretched which suggests that the hydrophilic section of the guidewire likely lost its lubricity and became stuck in the inner liner.When the device was pulled it caused the inner liner to stretch and the guidewire to separate.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to patient condition.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, there is no information that this device was used in a manner inconsistent with the directions for use (dfu) / product label.
 
Event or Problem Description

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key13550253
Report Number3005099803-2022-00787
Device Sequence Number5059580
Product Code FGE
UDI-Device Identifier08714729896883
UDI-Public08714729896883
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model NumberM00572260
Device Catalogue Number7226
Device Lot Number0027593799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/27/2022
Supplement Date Received by Manufacturer02/22/2022
Initial Report FDA Received Date02/17/2022
Supplement Report FDA Received Date03/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale